Louisiana, 2002

Lightning Strike in Louisiana, July 25, 2002

July 25, 2002 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 25, 12:10 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 25, 12:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
110 PM CDT THU JUL 25 2002

ONLY MODELS AVAILABLE TO LOOK AT ARE UKMET AND 12Z ETA RUN.  NOGAPS
AND MM5 MODELS STILL NOT AVAILABLE AND HAVE LIMITED DATA ANYWAY.
ETA AND UKMET ARE SIMILAR AND INITIALIZE LOCATION OF H5 TROUGH CLOSE
TO LOCAL ANALYSIS. HAVE CLOSED LOW OVER SOUTHEAST LA AT H5 WITH
SHEAR AXIS OR TROUGH AT 300MB AND BELOW AT 700 MB OVER CENTRAL MS
AND SOUTHEAST LA AT 12Z TODAY. WITH PRECIPITABLE WATER AT OVER 2
INCHES...LIS AT 5-6 AND 2480 J/KG OF POSITIVE BUOYANCY...CANNOT SEE
ANT REASON TO CHANGE FORECAST FROM PREVIOUS. WILL KEEP CHANCE
CATEGORY OF SHOWERS AND THUNDERSTORMS INTO THIS EVENING ESPECIALLY
SOUTH OF LAKE PONTCHARTRAIN AND SOUTH MS COUNTIES.  WITH WEAK FLOW
ALOFT...MOVEMENT OF STORMS HAS BEEN SLOW TO NIL RESULTING IN LOCAL
RAINFALL AMOUNTS EXCEED FLASH FLOOD GUIDANCE THIS AFTERNOON
ESPECIALLY IN LCHS CWA AND NEAR GULFPORT AIRPORT. ETAS QPF VALUES
ORIGINALLY APPEARED OVERDONE, BUT HAVE TO EAT MY WORDS ON THAT.
ALTHOUGH SKEWED TOO FAR EAST IT IS IN BALLPARK FOR AREAWISE. WILL
MENTION THREAT OF HEAVY RAINFALL IS SOUTHEAST ZONES FOR TONIGHT.
MODELS SHIFT SHEAR AXIS TO NORTHWET AND WEAKEN IT FRIDAY AND SHIFTD
SURFACE WINDS TO SOUTH AND SOUTHWEST. THIS SHOULD ALLOW FOR A
SEABREEZE TO SET UP AFTERNOON CONVECTION ALONG THE COAST FRIDAY.
RIDGRING REBUILDS IN FROM THE EAST OVER THE WEEKEND LEADING TO A
MORE NORMAL WARMER AFTERNOON WITH SCATTERED SHOWERS AND TSTMS MENU.
PRELIMINARY NUMBERS PROJECTED BASED ON NO MOS GUIDANCE:

MCB 72/91/72/93 3522      BTR 73/90/74/92 4522
MSY 75/88/76/94 5733      GPT 73/87/74/91 4633

.NEW...NONE
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 25, 9:30 AM CST, 3 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT THU JUL 25 2002

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM...LOCATED OVER SOUTHEAST
LOUISIANA... WILL REMAIN NEAR STATIONARY THROUGH TONIGHT. THIS WILL
PRODUCE INCREASING INSTABILITY FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND AGAIN TONIGHT.

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL
BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 40 MPH WITH ISOLATED
HIGHER DOWNBURST GUSTS IN THE MORE INTENSE STORMS. VERY HEAVY
RAINFALL WITH SOME ACCUMULATIONS UP TO 2 INCHES OR MORE WILL BE
POSSIBLE...AND OCCASIONAL TO FREQUENT LIGHTNING. ONE OR TWO OF THE
STORMS MAY BRIEFLY ATTAIN SEVERE LIMITS WITH DAMAGING WIND GUSTS.

.MARINE...
SCATTERED TO NUMEROUS THUNDERSTORMS...AT TIMES IN SQUALLS...WILL BE
CAPABLE OF PRODUCING LOCAL GALE FORCE GUSTS 35 TO 45 KNOTS...
FREQUENT LIGHTNING...ROUGH SEAS AND LOW VISIBILITIES IN HEAVY
RAINFALL. WATERSPOUTS WILL ALSO BE POSSIBLE.

.HEAT INDICES...
HEAT INDICES ARE EXPECTED TO APPROACH 100 TO 105 DEGREES THIS
AFTERNOON BEFORE THE SHOWERS AND THUNDERSTORMS DEVELOP.

.ACTIONS...
NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Terrebonne

When
July 25, 12:30 PM CST
Where
Terrebonne County, Houma
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
29.337, -90.838 (the zone’s center; the record gives no point)

A lightning strike destroyed a shed and its contents.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311331.